Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Upper bounds for the number of facets
of a simplicial complex


Authors: Jürgen Herzog and Takayuki Hibi
Journal: Proc. Amer. Math. Soc. 125 (1997), 1579-1583
MSC (1991): Primary 05D05; Secondary 13D40
DOI: https://doi.org/10.1090/S0002-9939-97-03704-0
MathSciNet review: 1363424
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Here we study the maximal dimension of the annihilator ideals
$0:_{A}m^{j}$ of artinian graded rings $A = P / (I, x_1^2, x_2^2, \ldots , x_v^2)$ with a given Hilbert function, where $P$ is the polynomial ring in the variables $x_1, x_2, \ldots , x_v$ over a field $K$ with each $\deg x_i = 1$, $I$ is a graded ideal of $P$, and $m$ is the graded maximal ideal of $A$. As an application to combinatorics, we introduce the notion of $j$-facets and obtain some informations on the number of $j$-facets of simplicial complexes with a given $f$-vector.


References [Enhancements On Off] (What's this?)

  • [A-H--H] A. Aramova, J. Herzog and T. Hibi, Squarefree lexsegment ideals, Math. Z., to appear.
  • [B-H] W. Bruns and J. Herzog, ``Cohen-Macaulay Rings,'' Cambridge University Press, Cambridge / New York / Sydney, 1993. MR 95h:13020
  • [B-H--V] W. Bruns, J. Herzog and U. Vetter, Syzygies and Walks, in ``Commutative Algebra'' (G. Valla, et al., Eds.), World Scientific, 1994, pp. 36 - 57.
  • [C-L] G. F. Clements and B. Lindström, A generalization of a combinatorial theorem of Macaulay, J. Combin. Theory 7 (1969), 230 - 238 MR 40:50
  • [G-K] C. Greene and D. Kleitman, Proof techniques in the theory of finite sets, in ``Studies in Combinatorics'' (G.-C. Rota, ed.), Mathematical Association of America, Washington, D.C., 1978, pp. 22 - 79. MR 80a:05006
  • [H] T. Hibi, ``Algebraic Combinatorics on Convex Polytopes,'' Carslaw Publications, Glebe, N.S.W., Australia, 1992.
  • [Hoc] M. Hochster, Cohen-Macaulay rings, combinatorics, and simplicial complexes, in ``Ring Theory II'' (B. R. McDonald and R. Morris, eds.), Lect. Notes in Pure and Appl Math., No. 26, Dekker, New York, 1977, pp. 171 - 223. MR 58:376
  • [M-M] M. Möller and F. Mora, New constructive methods in classical ideal theory, J. of Algebra 100 (1986), 138 - 178. MR 88c:13012
  • [Sta] R. P. Stanley, ``Combinatorics and Commutative Algebra,'' Birkhäuser, Boston / Basel / Stuttgart, 1983. MR 85b:05002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 05D05, 13D40

Retrieve articles in all journals with MSC (1991): 05D05, 13D40


Additional Information

Jürgen Herzog
Affiliation: FB 6 Mathematik und Informatik, Universität–GHS–Essen, 45117 Essen, Germany
Email: mat300@uni-essen.de

Takayuki Hibi
Affiliation: Department of Mathematics, Graduate School of Science, Osaka University, Toyonaka, Osaka 560, Japan
Email: hibi@math.sci.osaka-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-97-03704-0
Received by editor(s): August 28, 1995
Received by editor(s) in revised form: October 26, 1995
Additional Notes: This paper was written while the authors were staying at the Mathematische Forschungsinstitut Oberwolfach in the frame of the RiP program which is financed by Volkswagen–Stiftung
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society